Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 84, NWS Albuquerque, NM

August 1, 2018Quay County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 1, 2018, 9:32 PM MDT for Quay County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 9:32 PM MDT (03:32 UTC)
Expired
Aug 2, 2018, 12:30 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 50 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

336 
WGUS55 KABQ 020332
FFWABQ
NMC037-020630-
/O.NEW.KABQ.FF.W.0084.180802T0332Z-180802T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
932 PM MDT WED AUG 1 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Quay County in east central New Mexico...

* Until 1230 AM MDT.

* At 930 PM MDT, Doppler radar indicated a slow moving thunderstorm 
  producing extremely heavy rain south of Interstate 40 between 
  Tucumcari and Quay. Up to three inches of rain have already 
  fallen, with another inch or two possible. Flash flooding is 
  likely already occurring. This includes State Highway 209.

* Some locations that will experience flooding include...
  Quay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally 
dry arroyos and streambeds, low water crossings, intersections, and 
underpasses as well as other poor drainage and low lying areas. Turn 
around don't drown!

&&

LAT...LON 3516 10347 3504 10356 3491 10376 3500 10389
      3514 10379 3517 10349

$$

CA
1 follow-up statement
148 
WGUS75 KABQ 020502
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1102 PM MDT WED AUG 1 2018

NMC037-020630-
/O.CON.KABQ.FF.W.0084.000000T0000Z-180802T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Quay-
1102 PM MDT WED AUG 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT FOR
CENTRAL QUAY COUNTY...

At 1056 PM MDT, Doppler radar indicated a new thunderstorm producing 
very heavy rain east of Tucumcari and south of Interstate 40 over 
the already warned area. 1 to 2 inches of rain can be expected from 
this storm, which is falling over a portion of the warned area that 
received little rain from earlier storms. However, 3 to 5 inches 
fell upstream earlier in Plaza Larga Creek and this new rainfall 
will aggravate ongoing flash flooding and increase flow into 
Revuelto Creek.

Some locations that will experience flooding include...
Quay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of normally 
dry arroyos and streambeds, low water crossings, intersections, and 
underpasses as well as other poor drainage and low lying areas. Turn 
around don't drown!

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3516 10347 3504 10356 3491 10376 3500 10389
      3514 10379 3517 10349

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:44 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 1, 5:44 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Wed Aug 1 2018

.AVIATION...
00Z TAF CYCLE
Strong to severe thunderstorms will continue across central and
eastern NM into the evening hours. Large hail and wind gusts to 50kt
will be possible, mainly across eastern NM. These storms will slowly
shift south/southeast around 5 to 10kt. TAF sites likely to be
impacted this eve include KABQ/KAEG and KTCC, with lesser confidence
at KROW until late. Brief MVFR vsbys in heavy rain is also possible.
Storms should largely dissipate by 06Z Thu, but a few storms may
linger overnight. Another round of thunderstorms is expected
Thursday, initially forming over the high terrain and drifting
south/southeast. Outflow boundary collisions will help drive storms
onto the lower elevations.

34

&&

.PREV DISCUSSION...335 PM MDT Wed Aug 1 2018...
.SYNOPSIS...
High pressure aloft remains over Arizona with an upper level
disturbance expected to drop from Utah southeastward into New Mexico.
This will produce a swath of additional showers and thunderstorms
over central and east central New Mexico into the evening hours with
some storms turning strong to severe with heavy downpours, gusty
winds, and hail. Into Thursday, high pressure will inch toward the
Arizona-New Mexico border with showers and thunderstorms favoring
the central mountain chain and the Continental Divide before moving
into some adjacent lower elevations. A similar thunderstorm trend
will persist into Friday with temperatures hovering near to just
slightly above average for early August. High pressure will slowly
build over New Mexico this weekend, reducing storms somewhat, but not
completely inhibiting them.

&&

.DISCUSSION...
The short wave disturbance can be seen on water vapor imagery over
Utah, and should drop southeastward, pushing lift and an associated
arc-shaped line of new convection into NM into the night. Storms
will continue to have a tendency to be strong to severe, as
prevailing surface winds are primarily exhibiting south southwesterly
components with the northerly flow in the mid troposphere, yielding
increased bulk shear values. A quick glimpse of the radar and
satellite verifies the high instability advertised by the models, and
convection should remain fairly active into the evening. Lower PWATs
are wrapping over the northern mountains of NM, but elsewhere PWATs
range from about 1.0 to 1.5 inch and will add a locally heavy
rainfall threat.

Into Thursday, the wave will have passed through offering a lull as
a brief wave of subsidence passes over, but into the late afternoon
and evening more storms are expected to fire along and west of the
central mountain chain. Drier PWATs will linger over the northern
mountains, and steering flow won't benefit from any speed increases
as the dome of high pressure nudges toward the AZ-NM border. This
would, however, begin to limit the severity of storms with bulk
shear slowly decreasing. As far as temperatures are concerned, a
persistence forecast seems suffice with a few localized areas
observing premature temperature drops during storms.

By Friday, the anticyclone jogs slightly south with a similar storm
and temperature regime continuing over NM. Again, lowest PWATs would
be found over the northern mountains, but heftier values between 1.0
and 1.4 would be found in the southwestern mountains and near/just
east of the central mountain chain. By the weekend high pressure
expands some with a potential ill-defined centroid appearing in
southwestern or south central NM. Mid-tropospheric pressure heights
will not be much higher than they are now, possibly just a couple
decameters higher, but this seems to be enough subsidence to reduce,
but not fully eliminate storm coverage.

After staying atop of NM for the first part of next week, the
anticyclone should creep back over and even northwest of the Four
Corners region by late Tuesday and Wednesday. This would make storm
potential heavily reliant on back door frontal intrusions, which the
GFS is already advocating, with one entering northeastern NM by
Tuesday and shoving more low layer moisture westward into the evening
and on into Wednesday.

52

&&

.FIRE WEATHER...
Showers and thunderstorms with heavy rainfall have developed across
much of the higher terrain this afternoon. This activity will merge
into the Rio Grande Valley then become a large convective complex
over eastern NM this evening. Upper level high pressure will drift
east into western NM through Friday and bring steering flow to a
halt. This will elevate the potential for flash flooding over the
entire area, especially around burn scars. High temperatures will be
near to slightly above normal in this pattern.

Upper level high pressure will strengthen enough over the weekend to
suppress the coverage of showers and storms. Temperatures will warm
a few more degrees above normal with lower humidity and poor to fair
ventilation. The high center is shown to shift back to the northwest
early next week and allow deeper moisture to return to NM. This
pattern will trend temperatures closer to normal with more heavy rain
possible.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Aug 1, 7:49 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
749 PM MDT WED AUG 1 2018

NMZ523-524-020215-
South Central Highlands-Central Highlands-
749 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN
TORRANCE COUNTIES UNTIL 815 PM MDT...

At 749 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cedarvale, or 14 miles north of Corona, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Corona.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3445 10575 3457 10559 3439 10533 3421 10558
TIME...MOT...LOC 0149Z 319DEG 12KT 3446 10561

40
Local storm report, Aug 1, 7:55 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 S WHEATLAND           34.88N 103.35W
08/01/2018  E1.00 INCH       QUAY               NM   NMDOT

&&

EVENT NUMBER ABQ201800781

JLS
Local storm report, Aug 1, 7:56 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     WHEATLAND               34.91N 103.35W
08/01/2018                   QUAY               NM   NMDOT

            LARGE TREE BRANCHES DOWN

&&

EVENT NUMBER ABQ201800782

JLS
Special weather statement, Aug 1, 7:56 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
756 PM MDT WED AUG 1 2018

NMZ534-020230-
Quay County-
756 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN QUAY COUNTY UNTIL
830 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quay, or 8 miles south of Tucumcari, moving southeast
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quay and Tucumcari.

This includes Interstate 40 between Mile Markers 328 and 329.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3501 10392 3516 10379 3503 10347 3481 10366
TIME...MOT...LOC 0156Z 305DEG 14KT 3505 10378

40
Special weather statement, Aug 1, 8:31 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
831 PM MDT WED AUG 1 2018

NMZ534-020300-
Quay County-
831 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY UNTIL 900 PM
MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quay, or 9 miles south of Tucumcari, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quay.

This includes Interstate 40 between Mile Markers 340 and 342.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3492 10380 3510 10385 3519 10355 3492 10348
TIME...MOT...LOC 0230Z 258DEG 11KT 3503 10374

40
Special weather statement, Aug 1, 9:08 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
908 PM MDT WED AUG 1 2018

NMZ534-020345-
Quay County-
908 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY UNTIL 945 PM
MDT...

At 908 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quay, or 10 miles south of Tucumcari, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Quay.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3506 10383 3512 10367 3493 10349 3488 10380
TIME...MOT...LOC 0308Z 332DEG 8KT 3502 10373

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 1, 6:01 PM MDTSpecial Weather StatementABQUnion29 min
Aug 1, 6:09 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Aug 1, 6:14 PM MDTSpecial Weather StatementABQTorrance31 min
Aug 1, 6:18 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Aug 1, 6:21 PM MDTSevere Thunderstorm WarningABQDe Baca23 min
Aug 1, 6:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Aug 1, 6:37 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro38 min
Aug 1, 6:42 PM MDTFlash Flood WarningABQLincoln3 hr
Aug 1, 6:53 PM MDTSpecial Weather StatementABQBernalillo37 min
Aug 1, 7:01 PM MDTSevere Thunderstorm WarningABQLincoln35 min
Aug 1, 7:08 PM MDTSevere Thunderstorm WarningABQTorrance27 min
Aug 1, 7:13 PM MDTSevere Thunderstorm WarningABQCurry, Quay47 min
Aug 1, 7:16 PM MDTAreal Flood AdvisoryABQCurry, Guadalupe, Quay, San Miguel119 min
Aug 1, 7:19 PM MDTSevere Thunderstorm WarningABQLincoln41 min
Aug 1, 7:27 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 1, 7:37 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance113 min
Aug 1, 7:49 PM MDTSpecial Weather StatementABQTorrance26 min
Aug 1, 7:56 PM MDTSpecial Weather StatementABQQuay34 min
Aug 1, 8:10 PM MDTFlash Flood WarningABQBernalillo, Torrance3 hr
Aug 1, 8:11 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 1, 8:31 PM MDTSpecial Weather StatementABQQuay29 min
Aug 1, 9:08 PM MDTSpecial Weather StatementABQQuay37 min
Aug 1, 9:23 PM MDTSevere Thunderstorm WarningABQQuay52 min
Aug 1, 10:25 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 2, 12:40 AM MDTAreal Flood AdvisoryABQQuay110 min
Aug 2, 2:42 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 2, 2:50 PM MDTSpecial Weather StatementABQSanta Fe25 min
Aug 2, 4:40 PM MDTSpecial Weather StatementABQSanta Fe35 min
Aug 2, 5:35 PM MDTSpecial Weather StatementABQTaos25 min
Aug 2, 5:51 PM MDTFlash Flood WarningABQColfax3 hr
Aug 2, 5:59 PM MDTSpecial Weather StatementABQSandoval31 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.